Maine, 2008

Flash Flooding and Flooding in Maine, September 7, 2008

September 7, 2008 · NWS CAR · 7 events in 2 counties and zones

Moisture from the remnants of Tropical Storm Hanna brought very heavy rain and flash flooding to portions of Downeast Maine. The heaviest rains and most extensive flash flooding occurred across coastal portions of Hancock and Washington counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.7 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Moisture from the remnants of Tropical Storm Hanna brought very heavy rain and flash flooding to portions of Downeast Maine. The heaviest rains and most extensive flash flooding occurred across coastal portions of Hancock and Washington counties. Storm total rainfalls of 4.00 to 6.00 inches were common across coastal portions of both Hancock and Washington counties...with local totals of 7.00 to 7.50 inches. Lesser rainfall totals were reported further inland across both counties. Many roads along the Downeast coast were closed and damaged due to the flash flooding. At Acadia National Park...flash flood related damage to roads was the worst reported in several years.|Note the monetary amounts indicated for each event in this episode was the total amount submitted by Hancock and Washington counties respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 7, 2:29 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 7, 2:29 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
329 AM EDT SUN SEP 7 2008

.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM HANNA WILL TRACK ACROSS THE GULF OF
MAINE THIS MORNING AND THEN MOVE INTO THE GULF OF ST LAWRENCE BY
THIS AFTERNOON. WEAK HIGH PRESSURE WILL BUILD INTO THE REGION
THIS AFTERNOON AND CREST THE STATE ON MONDAY. A COLD FRONT WILL
APPROACH FROM THE WEST TUESDAY AND CROSS THE STATE TUESDAY
EVENING.
&&

.NEAR TERM /THROUGH TONIGHT/...
REMNANTS OF HANNA RIGHT ON SCHEDULE CURRENTLY MOVING THROUGH
SOUTHERN NEW ENGLAND. THE LOW WILL TRACK INTO THE GULF OF MAINE
MOVING JUST SOUTH OF MDI BY MID MORNING AND THEN MOVE THROUGH THE
GULF OF FUNDY INTO THE GULF OF ST LAWRENCE BY THIS AFTERNOON. BACK
EDGE OF RAIN ALREADY MOVING THROUGH NH AND CENTRAL MA AND EXPECT
MOST OF THE RAIN TO BE EAST OF OUR AREA BY MIDDAY WITH IMPROVING
CONDITIONS. RAINFALL AMOUNTS OVER DOWNEAST BETWEEN 3 AND 5 INCHES
WITH LESSER AMOUNTS AS YOU MOVE NORTH STILL LOOKS REASONABLE.
BREEZY EASTERLY WINDS ALONG THE COAST IN ADVANCE OF THE LOW MAY
GUSTS UP TO 40 MPH JUST BELOW ADVISORY CRITERIA SO FOR NOW WILL
NOT ISSUE WIND ADVISORY BUT THIS WILL HAVE TO BE CLOSELY MONITOR
THIS MORNING.

HIGH PRESSURE WILL BUILD ACROSS THE REGION TONIGHT WITH CLEARING
SKIES AND LOWER HUMIDITY.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
REMNANTS OF HANNA WELL ENE OF THE FA TO START THE SHORT TERM W/ A WEAK
SHORT WAVE RDG PROGGED TO BUILD OVR THE FA ON MON AND REMAIN INTO
ERLY TUE. LOW PRES OVR THE GRT LAKES ERLY TUE XPCTD TO INTENSIFY
AND LIFT NEWRD TO A POSN JUST NW OF THE MOUTH OF THE ST LAWRENCE
BY LATE TUE. THIS SYSTEM FCST TO BRING A RATHER STRONG COLD FRONT
ACROSS THE REGION LATE TUE.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
CANADIAN HGH PRES W/ MUCH COOLER AND DRIER AIR WILL OVRSPRD THE
AREA TUE NGT BEHIND THE COLD FRONT AND REMAIN THRU THU. A WEAKER
FRONTAL SYSTEM XPCTD TO APPROACH THE REGION LATER IN THE WEEK...
POPULATED THE LONG TERM GRIDS W/ GMOS AND ADJUSTED SKY/POPS TO
BETTER FIT XPCTD CONDITIONS...
&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
A COMBINATION OF IFR AND MVFR CONDITIONS DUE TO RAIN WILL IMPROVE
THIS AFTERNOON TO VFR AS LOW PRESSURE MOVES EAST OF THE REGION AND
HIGH PRESSURE BUILDS IN FROM THE WEST. VFR CONDITIONS WILL
CONTINUE TONIGHT.

VFR CONDITIONS XPCTD MON INTO TUE W/ MVFR TO IFR CONDS W/ THE COLD
FRONT MON AFTN INTO MON EVE. VFR CONDITIONS XPCTD TO RETURN TUE
NGT AS COOLER AND DRIER AIR OVRSPRDS THE REGION ON BRISK NW WINDS
W/ COOL AND DRY CANADIAN HGH PRES YIELDING VFR CONDS THRU THU.
&&

.MARINE...
NEAR TERM: GALE FORCE WINDS STILL LOOKS GOOD IN ADVANCE OF THE LOW
PRESSURE AS IT MOVES THROUGH THE GULF OF MAINE THIS MORNING. AS
LOW MOVES EAST OF THE WATERS THIS AFTERNOON, WINDS WILL SHIFT TO
THE NORTHWEST AND DECREASE. USED THE TCM WIND TOOL THIS MORNING
AND THE GFS FOR THIS AFTERNOON INTO TONIGHT FOR WINDS. USED THE
WNAWAVE FOR SEAS.

SHORT TERM: SEAS WILL BE ON THE DCRS AT THE START OF THE SHORT
TERM PERIOD BUT SHOULD FALL BLO SCA MON AM. SCA CONDS XPCTD TO
RETURN BY TUE AFTN W/ BRISK SRLY WNDS AHEAD OF THE STRONG
APPROACHING COLD FRONT...
&&

.HYDROLOGY...
RAINFALL AMOUNTS BETWEEN 3 AND 5 INCHES STILL LOOKS REASONABLE
ACROSS DOWNEAST THIS MORNING WITH MOST LOCATIONS ALREADY RECEIVING
1 TO 2 INCHES. FLASH FLOOD GUIDANCE IS HIGH...BUT TORRENTIAL
DOWNPOURS IN A SHORT PERIOD OF TIME WILL STILL CAUSE CONCERN FOR
POSSIBLE FLASH FLOODING.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MEZ011-015>017-
     029>032.
MARINE...GALE WARNING UNTIL NOON EDT TODAY FOR ANZ050>052.

&&

NEAR TERM...FOSTER
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...FOSTER
MARINE...FOSTER/KHW
HYDROLOGY...
Hazardous weather outlook, Sep 7, 2:58 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
358 AM EDT SUN SEP 7 2008

MEZ001>006-010-080800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
358 AM EDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ011-015>017-029>032-080800-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
358 AM EDT SUN SEP 7 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-909-5970.

ANZ050>052-080800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
358 AM EDT SUN SEP 7 2008

...GALE WARNING IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOSTER

The radar

The Portland,ME radar (KGYX), 165 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Hancock

When
September 7, 4:45 AM EST to 8:41 AM EST
Where
Hancock County, 1.79 mi ENE of Somesville to 0.89 mi SW of Northeast Harbor
Cause
Heavy Rain
Property damage
$450,000
Reported by
Law Enforcement
Coordinates
44.384, -68.299

Storm total rainfall of 4.50 to 6.00 inches in less than 12 hours was common across Acadia National Park from Saturday evening through mid morning Sunday...with local totals in excess of 7.00 inches. A maximum total of 7.61 inches was reported at Bar Harbor. Flash flooding was reported from Bar Harbor to Northeast Harbor where many roads were closed and damaged...with 1 to 2 feet of water covering some roads. In the Bar Harbor area...Cromwell Brook Road...Cottage Street...West Street and Route 3 were all closed due to flash flooding. Elsewhere on Mount Desert Island...Seal Cove Road was flooded and heavily damaged in spots. Additional flooding was reported at Northeast Harbor along Route 198 which was damaged and debris covered. Most of the carriage road and fire road system within Acadia National Park on Mount Desert Island was closed due to major washouts.

Flash Flood, Washington

When
September 7, 5:45 AM EST to 9:52 AM EST
Where
Washington County, 0.58 mi NNW of South Robbinston to 2.1 mi SE of Deblois Flightstrp A
Cause
Heavy Rain
Property damage
$291,000
Reported by
Law Enforcement
Coordinates
45.057, -67.125

Storm total rainfall of 4.00 to 6.00 inches...with local totals of around 7.00 inches produced flash flooding across the region. A maximum rainfall total of 7.09 inches was reported at Lubec. Flash flooding was reported on Route 1 near Perry...near Addison...along Route 1 between Jonesboro and Whiting...near Cutler and in Machias. Roads were closed and damaged across the region...with additional damage to culverts.

Flash Flood, Hancock

When
September 7, 6:00 AM EST to 8:41 AM EST
Where
Hancock County, 0.49 mi NNW of Ellsworth to 1.21 mi WNW of Leonard Lake Arpt
Cause
Heavy Rain
Property damage
$450,000
Reported by
Law Enforcement
Coordinates
44.557, -68.422

Storm total rainfall of 4.00 to 6.00 inches produced flash flooding in the Ellsworth area. State Street was flooded and a portion of Beechland Road was washed out.

Flash Flood, Washington

When
September 7, 7:00 AM EST to 9:52 AM EST
Where
Washington County, 2.1 mi NNW of Whiting to 1.86 mi NE of Centerville
Cause
Heavy Rain
Property damage
$291,000
Reported by
Law Enforcement
Coordinates
44.810, -67.180

Storm total rainfall of 4.00 to 6.00 inches...with localized totals of around 7.00 inches produced flash flooding across the region. Water was reported covering Route 1 near Gardner Lake and 2 feet of water was reported flowing across Route 192 at Great Brook.

Flash Flood, Hancock

When
September 7, 7:00 AM EST to 8:41 AM EST
Where
Hancock County, Winter Harbor to 0.9 mi SSW of Birch Harbor
Cause
Heavy Rain
Property damage
$450,000
Reported by
Park/Forest Service
Coordinates
44.400, -68.080

Storm total rainfall of 4.00 to 6.00 inches...with localized totals in excess of 7.00 inches...contributed to flash flooding across the region. Moore Road...the west entrance to Acadia National Park Schoodic Point...was washed out and impassable due to flash flooding. East Schoodic Drive...the east entrance to Acadia National Park Schoodic Point...was also washed out and impassable due to flash flooding.

Flood, Hancock

When
September 7, 8:41 AM EST to 11:30 AM EST
Where
Hancock County, 9.51 mi NE of Eastbrook to 0.78 mi W of Birch Harbor
Cause
Heavy Rain
Property damage
$450,000
Reported by
Law Enforcement
Coordinates
44.768, -68.121

Flash flooding transitioned to flooding during the morning hours. Flood waters then subsided during the early afternoon. Many roads were left damaged...debris covered and impassable once the waters receded.

Flood, Washington

When
September 7, 9:52 AM EST to 12:45 PM EST
Where
Washington County, Woodland to 13.33 mi ESE of South Lubec
Cause
Heavy Rain
Property damage
$291,000
Reported by
Law Enforcement
Coordinates
45.150, -67.420

Flash flooding transitioned to flooding during the late morning hours. Flood waters then subsided during the early afternoon. Many roads were left damaged...debris covered and impassable once the waters receded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134738, 134742, 134743, 134744, 134745, 134746, 134747.